This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Sir.—I found the article by Moran and Greene in the February 1979 issue (133:192-199) generally edifying, but wanted to write concerning their recommended management of thiamine-deficiency-related cardiac failure on page 195. They state, "treatment of thiamine deficiency... in severe cases 10 mg intravenously... resolves... cardiac symptoms in 24 to 48 hour.... In critically ill adults, 100 mg/day of thiamine parenterally may be necessary."
I believe it would be better to emphasize an approach of initially controlling the cardiac failure by administering digitalis and diuretics. This is because administering thiamine 100 mg intravenously initially might throw the patient into worsening forward failure by increasing metabolic efficiency before the cardiovascular improvement has asserted itself.
I recall a patient seen many years ago in whom a diagnosis of beriberi heart disease was made and who was given 100 mg thiamine intravenously the night of admission. He died next morning, though he had
ANTESKI M. Thiamine-Deficiency-Related Cardiac Failure. Am J Dis Child. 1980;134(11):1098–1099. doi:https://doi.org/10.1001/archpedi.1980.02130230076031
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: